Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Morristown, TN

June 3, 2009Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 3, 2009, 5:31 PM EDT for Knox County, Tennessee. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 5:31 PM EDT (21:31 UTC)
Expired
Jun 3, 2009, 7:30 PM EDT
In force
119 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:35 PM EDTFLASH FLOOD7 Nne Knoxville, TNSTREET FLOODING WITH RAINFALL ESTIMATED TO BE 2 INCHES PER HOUR.
Jun 3, 6:12 PM EDTFLASH FLOODKnoxville, TNFLOODING IN THE CEDAR LANE AND MERCHANT DRIVE AREAS. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 032131
FFWMRX
TNC093-032330-
/O.NEW.KMRX.FF.W.0010.090603T2131Z-090603T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KNOXVILLE...

* UNTIL 730 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM WITH VERY HEAVY RAINFALL OVER KNOXVILLE. RADAR HAS 
ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN AROUND NORTHWEST 
KNOXVILLE...MAINLY NEAR RIDGEDALE AND FOUNTAIN CITY. ADDITIONAL 
RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE IN THE WARNED 
AREA DURING THE NEXT HOUR OR TWO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POWELL AND
  HALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD

&&

LAT...LON 3612 8392 3601 8377 3589 8402 3599 8413

$$

DMG
1 follow-up statement
000 
WGUS74 KMRX 032216
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT WED JUN 3 2009

TNC093-032330-
/O.CON.KMRX.FF.W.0010.000000T0000Z-090603T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX TN-
616 PM EDT WED JUN 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR KNOX
COUNTY...

AT 612 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
NORTHWEST KNOXVILLE. DOPPLER RADAR INDICATED THAT THE THUNDERSTORM 
WITH HEAVY RAINFALL HAD ENDED OVER KNOXVILLE...BUT RUNOFF FROM THE 
EARLIER RAINFALL WILL LIKELY CONTINUE OVER THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A 
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN

&&

LAT...LON 3612 8392 3601 8377 3589 8402 3599 8413

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:41 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 2:41 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT WED JUN 3 2009

.SHORT TERM...TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS
DEPICTS FRONTAL BOUNDARY STRETCHING FROM SOUTHWESTERN PENNSYLVANIA
THROUGH CENTRAL KENTUCKY AND INTO EASTERN TEXAS. THIS BOUNDARY IS
PROJECTED TO CONTINUE TO SLOWLY PROGRESS SOUTHWARD AND EASTWARD. THIS
FEATURE WILL INCREASE COVERAGE OF PRECIP AS CONVECTION BECOMES MORE
ORGANIZED. CONTINUED WITH CATEGORICAL POPS FOR TOMORROW. ANTICIPATE
WIDESPREAD PRECIP TO HOLD TEMPS DOWN TO BELOW CLIMO FOR TOMORROW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...FRONTAL BOUNDARY
WITH ACCOMPANYING PRECIP LINGERS INTO THURSDAY NIGHT BEFORE
DEPARTING ON FRIDAY. DRY REGIME EXPECTED THROUGH MOST OF THE WEEKEND
AS SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIAN REGION.
SUFFICIENT MOISTURE RETURNS BY EARLY NEXT WEEK TO INITIATE SCATTERED
MAINLY DIURNAL CONVECTION. SOMEWHAT MORE ORGANIZED CONVECTION
POSSIBLE BY MID WEEK AS UPPER TROUGH APPROACHES THE REGION.
CONTINUED WITH ONLY CHANCE POPS WITH THIS SYSTEM HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  79  63  80  58 /  40  90  70  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  78  62  78  58 /  50  90  70  30  10
OAK RIDGE, TN                       65  77  60  80  57 /  60  90  70  30  10
TRI CITIES AIRPORT, TN              61  76  60  75  54 /  60  90  70  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH/LCM
Hazardous weather outlook, Jun 3, 10:41 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT WED JUN 3 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS...
NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA.  A FEW OF THESE MAY
BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS
AND LARGE HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DH

In the hours before

Local storm report, Jun 3, 5:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     8 ENE SNEEDVILLE        36.58N 83.08W
06/03/2009                   HANCOCK            TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jun 3, 5:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 W BLAINE              36.14N 83.78W
06/03/2009                   KNOX               TN   PUBLIC

            TREES DOWN AND ROOF DAMAGE IN CORRYTON NEAR CORRYTON
            BAPTIST CHURCH

&&
Local storm report, Jun 3, 5:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 N DECATUR             35.54N 84.79W
06/03/2009                   MEIGS              TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jun 3, 5:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 ESE SPRING CITY       35.66N 84.78W
06/03/2009                   RHEA               TN   LAW ENFORCEMENT

            FEW TREES DOWN ALONG HWY 68.

&&
Special weather statement, Jun 3, 5:27 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
527 PM EDT WED JUN 3 2009

TNZ014-015-038-032230-
CLAIBORNE-GRAINGER-HANCOCK-
527 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER AND
HANCOCK COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF TAZEWELL...MOVING NORTHEAST AT 20
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.
Special weather statement, Jun 3, 5:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT WED JUN 3 2009

VAZ002-005-006-008-032215-
RUSSELL-SCOTT-WASHINGTON-WISE-
531 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL...SCOTT...
WASHINGTON AND WISE COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 14 MILES NORTHEAST OF GATE
CITY...MOVING NORTHEAST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:26 PM EDTAreal Flood AdvisoryMRXCocke, Sevier2 hr
Jun 3, 1:35 PM EDTSevere Thunderstorm WarningMRXCocke55 min
Jun 3, 1:48 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott57 min
Jun 3, 1:59 PM EDTAreal Flood AdvisoryMRXMorgan2 hr
Jun 3, 2:31 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier59 min
Jun 3, 2:59 PM EDTFlash Flood WarningMRXMorgan61 min
Jun 3, 3:16 PM EDTAreal Flood AdvisoryMRXScott119 min
Jun 3, 3:42 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Jun 3, 4:02 PM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union43 min
Jun 3, 4:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea, Roane35 min
Jun 3, 4:30 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins45 min
Jun 3, 4:47 PM EDTAreal Flood AdvisoryMRXKnox118 min
Jun 3, 5:03 PM EDTAreal Flood AdvisoryMRXBledsoe117 min
Jun 3, 5:09 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox36 min
Jun 3, 6:14 PM EDTSevere Thunderstorm WarningMRXBlount, Knox31 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.